Nevada, 2005

High Wind in Nevada, January 9, 2005

January 9, 2005 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 8, 3:30 PM PST, 9 hours 5 minutes earlier.

Area forecast discussion, Jan 8, 3:30 PM PST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 PM PST SAT JAN 8 2005

.SHORT TERM...
INTENSE LOW PRESSURE SYSTEM OFF PAC NW CST WITH STRONG
SWLY FLOW ALOFT OVER AREA TODAY AND TONIGHT. MTN TOP WINDS
ALONG SIERRA CREST OVER 140 MPH FROM SW WHILE WRN NV VALLEYS
MORE SOUTHERLY AT 20 TO 40 MPH. STRONG WINDS COMBINED WITH
HEAVY SNOW CREATING WIDESPREAD WHITE OUT CONDITIONS  WITH
BLOWING AND DRIFTING SNOW OVER EXPOSED AREAS IN THE SIERRA AND WRN
NV VALLEYS THROUGH THIS EVENING. DYNAMIC LIFTING AND INSTABLITY DROP
OFF AFTER 10 PM THIS EVENING WITH MAINLY LIGHT OROGRAPHIC SNOW
EXPECTED ON SUNDAY WITH LIGHT SPILLOVER SNOW SHOWERS INTO WRN NV
VALLEYS. NEXT COLD FRONT PUSHES THROUGH AREA LATE MONDAY AFTERNOON
AND EVENING WITH ANOTHER ROUND OF HEAVY SNOW. ADDITIONAL SNOW
ACCUMULATIONS OF 12 TO 18 INCHES IN WRN NV VALLEYS WEST OF
HIGHWAY 395 WITH 2 TO 4 FEET IN TAHOE BASIN AND 4 TO 7 FEET
ABOVE 7000 FEET ALONG SIERRA CREST BY TUESDAY MORNING. SYSTEM
MOVES THROUGH AREA TUESDAY MORNING WITH DECREASING SNOW SHOWERS
TUESDAY DURING THE DAY. CLEARING TUESDAY NIGHT WITH VERY COLD
LOW TEMPERATURES WED MORNING WITH FRESH SNOW COVER. CYLKE

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGING IN THE EASTERN PACIFIC WILL BRING A DRY NORTHWEST FLOW
TO THE REGION. RECENT HEAVY SNOWFALL WILL KEEP VALLEY TEMPERATURES
COLD...WELL BELOW GUIDANCE. INCREASING DAYTIME RADIATION WILL
NONETHELESS ALLOW FOR SOME SLOW SNOWMELT...LEADING TO FOG
DEVELOPMENT. I KEPT TEMPERATURES FAIRLY STEADY THROUGH THE EXTENDED
FOR NOW...WITH NOT MUCH OF A CHANGE IN GFS 850-700 MB COLUMN. 00Z
GFS UNDERCUTS THE RIDGE WITH A WEAK SHORTWAVE MOVING INTO SOUTHERN
NEVADA ON SATURDAY. I ADDED SOME LOW POPS IN...BUT KEPT DRY FOR NOW
AS IT APPEARS THAT BETTER DEVELOPMENT WILL OCCUR AS THE LOW ENTERS
THE UTAH/ARIZONA REGION. SHULZ

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NVZ002-003-005 THRU 4 AM TUESDAY.
     .SNOW AND BLOWING SNOW ADVISORY NVZ001-004 THRU 10 PM THIS
      EVENING.
.CA...WINTER STORM WARNING CAZ070>073 THRU 4 AM TUESDAY.

&&
Hazardous weather outlook, Jan 8, 6:46 AM PST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
646 AM PST SAT JAN 8 2005

CAZ070>073-NVZ001>005-091500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
646 AM PST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

WINTER STORM WARNINGS HAVE BEEN ISSUED FOR EASTERN CALIFORNIA AND
PORTIONS OF WESTERN NEVADA. SEE THE LATEST WINTER WEATHER MESSAGE
/WWUS45 KREV WSWREV/ FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOWFALL IS EXPECTED TO CONTINUE THROUGH MONDAY EVENING BEFORE
TAPERING OFF TO SNOW SHOWERS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
THE SKYWARN NETWORK HAS BEEN ACTIVATED AND WILL BE MONITORED
REMOTELY BY THE NATIONAL WEATHER SERVICE IN RENO. WEATHER SPOTTERS
ARE ASKED TO REPORT SIGNIFICANT SNOW ACCUMULATIONS AND SNOWFALL
RATES ACCORDING TO ESTABLISHED PROCEDURES TO THE NATIONAL WEATHER
SERVICE.

JBONK

In the hours before

Local storm report, Jan 8, 8:52 PM PST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
852 PM PST SAT JAN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY SNOW       7 NE VIRGINIA CITY      39.38N 119.55W
01/08/2005  21.0 INCH        STOREY             NV   TRAINED SPOTTER

            HIGHLANDS AREA. STORM TOTAL.

0610 PM     HEAVY SNOW       RENO                    39.54N 119.82W
01/08/2005  26.0 INCH        WASHOE             NV   TRAINED SPOTTER

            SOUTHWEST RENO NEAR CAUGHLIN RANCH SHOPPING CENTER. STORM
            TOTAL SO FAR.

0700 PM     HEAVY SNOW       RENO                    39.54N 119.82W
01/08/2005  21.0 INCH        WASHOE             NV   NWS EMPLOYEE

            NORTH END OF TOWN. STORM TOTAL.

0730 PM     NON-TSTM WND GST 5 E GARDNERVILLE        38.94N 119.64W
01/08/2005  55 MPH           DOUGLAS            NV   TRAINED SPOTTER

&&

CSHULZ
Local storm report, Jan 8, 10:51 PM PST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
1051 PM PST SAT JAN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HEAVY SNOW       NEW WASHOE CITY         39.30N 119.77W
01/08/2005  18.0 INCH        WASHOE             NV   TRAINED SPOTTER

            STORM TOTAL AT 5200 FT.

0800 PM     HEAVY SNOW       N RENO                  39.54N 119.82W
01/08/2005  22.0 INCH        WASHOE             NV   NWS EMPLOYEE

            NORTH END OF TOWN. STORM TOTAL.

0730 PM     NON-TSTM WND GST 5 E GARDNERVILLE        38.94N 119.64W
01/08/2005  55 MPH           DOUGLAS            NV   TRAINED SPOTTER

0610 PM     HEAVY SNOW       RENO                    39.54N 119.82W
01/08/2005  26.0 INCH        WASHOE             NV   TRAINED SPOTTER

            SOUTHWEST RENO NEAR CAUGHLIN RANCH SHOPPING CENTER. STORM
            TOTAL SO FAR.

0610 PM     HEAVY SNOW       7 NE VIRGINIA CITY      39.38N 119.55W
01/08/2005  21.0 INCH        STOREY             NV   TRAINED SPOTTER

            HIGHLANDS AREA. STORM TOTAL.

0541 PM     HEAVY SNOW       LAKEVIEW                39.21N 119.80W
01/08/2005  21.0 INCH        CARSON CITY        NV   TRAINED SPOTTER

            STORM TOTAL/39 INCHES ON THE GROUND

0534 PM     HEAVY SNOW       SPARKS                  39.54N 119.74W
01/08/2005  14.0 INCH        WASHOE             NV   NWS EMPLOYEE

            24 HOUR TOTAL

0531 PM     HEAVY SNOW       WELLINGTON              38.76N 119.38W
01/08/2005  17.0 INCH        LYON               NV   TRAINED SPOTTER

            STORM TOTAL.

0529 PM     HEAVY SNOW       JOHNSON LANE            39.05N 119.72W
01/08/2005  11.0 INCH        DOUGLAS            NV   TRAINED SPOTTER

            STORM TOTAL

0524 PM     HEAVY SNOW       RENO                    39.54N 119.82W
01/08/2005  17.0 INCH        WASHOE             NV   TRAINED SPOTTER

            TOTAL SNOW

0518 PM     NON-TSTM WND GST 6 SW GARDNERVILLE       38.88N 119.81W
01/08/2005  58 MPH           DOUGLAS            NV   TRAINED SPOTTER

0515 PM     HEAVY SNOW       HEAVENLY VALLEY         38.96N 119.89W
01/08/2005  72.0 INCH        DOUGLAS            NV   SKI RESORT

            58-72 INCH STORM TOTAL AT 7400 FT AND ABOVE.

0500 PM     HEAVY SNOW       ALPINE MEADOWS          39.17N 120.22W
01/08/2005  39.0 INCH        PLACER             CA   SKI RESORT

            28-39 INCH STORM TOTAL. 19-27 INCHES IN PAST 24 HOURS.

0500 PM     NON-TSTM WND GST SOUTH LAKE TAHOE        38.94N 119.98W
01/08/2005  75 MPH           EL DORADO          CA   AMATEUR RADIO

0435 PM     NON-TSTM WND GST 10 S RENO               39.39N 119.82W
01/08/2005  50 MPH           WASHOE             NV   TRAINED SPOTTER

            STEAMBOAT VALLEY

0430 PM     HEAVY SNOW       KIRKWOOD SKI AREA       38.68N 120.04W
01/08/2005  60.0 INCH        ALPINE             CA   SKI RESORT

            54-60 INCH STORM TOTAL. 40-48 INCHES IN PAST 24 HOURS.

0315 PM     HEAVY SNOW       RENO                    39.54N 119.82W
01/08/2005  10.0 INCH        WASHOE             NV   TRAINED SPOTTER

            24 HOUR TOTAL

0315 PM     HEAVY SNOW       MOUNT ROSE SKI AREA     39.33N 119.89W
01/08/2005  60.0 INCH        WASHOE             NV   SKI RESORT

            48-60 INCH STORM TOTAL. 32-42 INCHES IN PAST 24 HOURS.

0300 PM     HEAVY SNOW       COLD SPRINGS VALLEY     39.67N 119.96W
01/08/2005  18.0 INCH        WASHOE             NV   NWS EMPLOYEE

            STORM TOTAL

0238 PM     HEAVY SNOW       SUN VALLEY              39.60N 119.78W
01/08/2005  16.0 INCH        WASHOE             NV   NWS EMPLOYEE

            10 INCHES OVERNIGHT TO 1430 LST.

0238 PM     HEAVY SNOW       S RENO                  39.54N 119.82W
01/08/2005  10.0 INCH        WASHOE             NV   TRAINED SPOTTER

            10 INCH TOTAL TODAY

0155 PM     HEAVY SNOW       5 N VIRGINIA CITY       39.38N 119.64W
01/08/2005  18.0 INCH        STOREY             NV   OTHER FEDERAL

            STORM TOTAL AT 6000 FT. CURRENT SNOWFALL RATE 3-4 INCHES
            PER HOUR.

0125 PM     NON-TSTM WND GST ZEPHYR COVE             39.00N 119.96W
01/08/2005  55 MPH           DOUGLAS            NV   TRAINED SPOTTER

0120 PM     HEAVY SNOW       5 SE JANESVILLE         40.25N 120.48W
01/08/2005  16.0 INCH        LASSEN             CA   TRAINED SPOTTER

            STORM TOTAL.

&&
Local storm report, Jan 8, 10:54 PM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
1054 PM PST SAT JAN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY SNOW       4 NE RENO               39.58N 119.77W
01/08/2005  31.8 INCH        WASHOE             NV   OFFICIAL NWS OBS

            AT NWS OFFICE. STORM TOTAL SINCE 5 AM FRIDAY. 24.5 INCHES
            SINCE MIDNIGHT. ELEVATION 4973 FEET.

0940 PM     HEAVY SNOW       NEW WASHOE CITY         39.30N 119.77W
01/08/2005  18.0 INCH        WASHOE             NV   TRAINED SPOTTER

            STORM TOTAL AT 5200 FT.

0800 PM     HEAVY SNOW       N RENO                  39.54N 119.82W
01/08/2005  22.0 INCH        WASHOE             NV   NWS EMPLOYEE

            NORTH END OF TOWN. STORM TOTAL.

0730 PM     NON-TSTM WND GST 5 E GARDNERVILLE        38.94N 119.64W
01/08/2005  55 MPH           DOUGLAS            NV   TRAINED SPOTTER

0610 PM     HEAVY SNOW       RENO                    39.54N 119.82W
01/08/2005  26.0 INCH        WASHOE             NV   TRAINED SPOTTER

            SOUTHWEST RENO NEAR CAUGHLIN RANCH SHOPPING CENTER. STORM
            TOTAL SO FAR.

0610 PM     HEAVY SNOW       7 NE VIRGINIA CITY      39.38N 119.55W
01/08/2005  21.0 INCH        STOREY             NV   TRAINED SPOTTER

            HIGHLANDS AREA. STORM TOTAL.

0541 PM     HEAVY SNOW       LAKEVIEW                39.21N 119.80W
01/08/2005  21.0 INCH        CARSON CITY        NV   TRAINED SPOTTER

            STORM TOTAL/39 INCHES ON THE GROUND

0534 PM     HEAVY SNOW       SPARKS                  39.54N 119.74W
01/08/2005  14.0 INCH        WASHOE             NV   NWS EMPLOYEE

            24 HOUR TOTAL

0531 PM     HEAVY SNOW       WELLINGTON              38.76N 119.38W
01/08/2005  17.0 INCH        LYON               NV   TRAINED SPOTTER

            STORM TOTAL.

0529 PM     HEAVY SNOW       JOHNSON LANE            39.05N 119.72W
01/08/2005  11.0 INCH        DOUGLAS            NV   TRAINED SPOTTER

            STORM TOTAL

0524 PM     HEAVY SNOW       RENO                    39.54N 119.82W
01/08/2005  17.0 INCH        WASHOE             NV   TRAINED SPOTTER

            TOTAL SNOW

0518 PM     NON-TSTM WND GST 6 SW GARDNERVILLE       38.88N 119.81W
01/08/2005  58 MPH           DOUGLAS            NV   TRAINED SPOTTER

0515 PM     HEAVY SNOW       HEAVENLY VALLEY         38.96N 119.89W
01/08/2005  72.0 INCH        DOUGLAS            NV   SKI RESORT

            58-72 INCH STORM TOTAL AT 7400 FT AND ABOVE.

0500 PM     HEAVY SNOW       ALPINE MEADOWS          39.17N 120.22W
01/08/2005  39.0 INCH        PLACER             CA   SKI RESORT

            28-39 INCH STORM TOTAL. 19-27 INCHES IN PAST 24 HOURS.

0500 PM     NON-TSTM WND GST SOUTH LAKE TAHOE        38.94N 119.98W
01/08/2005  75 MPH           EL DORADO          CA   AMATEUR RADIO

0435 PM     NON-TSTM WND GST 10 S RENO               39.39N 119.82W
01/08/2005  50 MPH           WASHOE             NV   TRAINED SPOTTER

            STEAMBOAT VALLEY

0430 PM     HEAVY SNOW       KIRKWOOD SKI AREA       38.68N 120.04W
01/08/2005  60.0 INCH        ALPINE             CA   SKI RESORT

            54-60 INCH STORM TOTAL. 40-48 INCHES IN PAST 24 HOURS.

0315 PM     HEAVY SNOW       MOUNT ROSE SKI AREA     39.33N 119.89W
01/08/2005  60.0 INCH        WASHOE             NV   SKI RESORT

            48-60 INCH STORM TOTAL. 32-42 INCHES IN PAST 24 HOURS.

0315 PM     HEAVY SNOW       RENO                    39.54N 119.82W
01/08/2005  10.0 INCH        WASHOE             NV   TRAINED SPOTTER

            24 HOUR TOTAL

0300 PM     HEAVY SNOW       COLD SPRINGS VALLEY     39.67N 119.96W
01/08/2005  18.0 INCH        WASHOE             NV   NWS EMPLOYEE

            STORM TOTAL

0238 PM     HEAVY SNOW       SUN VALLEY              39.60N 119.78W
01/08/2005  16.0 INCH        WASHOE             NV   NWS EMPLOYEE

            10 INCHES OVERNIGHT TO 1430 LST.

0238 PM     HEAVY SNOW       S RENO                  39.54N 119.82W
01/08/2005  10.0 INCH        WASHOE             NV   TRAINED SPOTTER

            10 INCH TOTAL TODAY

0155 PM     HEAVY SNOW       5 N VIRGINIA CITY       39.38N 119.64W
01/08/2005  18.0 INCH        STOREY             NV   OTHER FEDERAL

            STORM TOTAL AT 6000 FT. CURRENT SNOWFALL RATE 3-4 INCHES
            PER HOUR.

0125 PM     NON-TSTM WND GST ZEPHYR COVE             39.00N 119.96W
01/08/2005  55 MPH           DOUGLAS            NV   TRAINED SPOTTER

0120 PM     HEAVY SNOW       5 SE JANESVILLE         40.25N 120.48W
01/08/2005  16.0 INCH        LASSEN             CA   TRAINED SPOTTER

            STORM TOTAL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
January 9, 12:35 AM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 52 kt (60 mph) wind gust reported by a trained weather spotter 8 miles south of Reno.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470382.